Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 283, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2003, 2:28 PM CDT for Mitchell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2003, 2:28 PM CDT (19:28 UTC)
- Expired
- Oct 6, 2003, 3:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 061928 SVRMAF TXC335-062015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT MON OCT 6 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MITCHELL COUNTY IN WEST TEXAS * UNTIL 315 PM CDT * AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES NORTH OF LORAINE...OR ABOUT 9 MILES EAST OF COLORADO CITY...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... LORAINE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS. LAT...LON 3250 10084 3226 10080 3219 10068 3252 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:48 PM CDT, 40 minutes earlier.
Area forecast discussion, Oct 6, 1:48 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CDT MON OCT 6 2003 .SHORT TERM... SIMILAR SITUATION TO WHAT OCCURRED YESTERDAY...WITH A QUASISTATIONARY FRONT LOCATED ALONG THE NEW MEXICO/TEXAS BORDER...THEN CURVING TO NEAR A KINK-KMAF-GARDEN CITY LINE. CONVECTION ALREADY GOING OVER THE MOUNTAINS...WITH ADDITIONAL CONVECTION POSSIBLE OVER SOUTHEASTERN NEW MEXICO IN THE NEXT FEW HOURS. UPPER LEVEL SUPPORT IS SOMEWHAT WEAKER THAN YESTERDAY...BUT BUOYANCY IS THERE AS ARE FAIRLY STEEP MID LEVEL LAPSE RATES. OWING TO THE WEAK KINEMATIC SETUP PULSE MULTICELLS LOOK TO BE THE DOMINANT CONVECTIVE MODE...BUT COULD TRANSITION TO SUPERCELLS INVOF THE STATIONARY FRONT. ATMOSPHERE REMAINS MOIST... AND LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE AGAIN TONIGHT. ATTM CONFIDENCE IS SUFFICIENTLY LOW TO PULL A TRIGGER ON A FLASH FLOOD WATCH...BUT AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT COULD SEE FLOODING PROBLEMS AGAIN TONIGHT. HAVE FOLLOWED HPCS QPF PLACEMENT BUT HAVE INCREASED AMOUNTS A BIT. LOCALIZED AMOUNTS OVER AN INCH WILL BE POSSIBLE. SHORT TERM GRIDS OVERALL WERE IN GOOD SHAPE. DID TWEAK WINDS AND POPS AROUND SOMEWHAT TO REFLECT LATEST CONDITIONS...AND ONLY MINOR NUDGES TO THE OTHER GRIDS WERE NEEDED. && .LONG TERM... CONSIDERABLE UNCERTAINTY EXISTS WITH RESPECT TO THE EVOLUTION OF THE SOUTHWESTERN/EASTERN PACIFIC CUTOFF LOW...AND WHAT IMPACTS TROPICAL STORMS NORA AND OLAF WILL HAVE ACROSS THE CWFA OVER THE NEXT FEW DAYS. HAVE DECIDED TO TAKE A WAIT AND SEE APPROACH...CONSEQUENTLY NOT MUCH HAS BEEN DONE WITH THE GRIDS BEYOND DAY3 OR SO. WILL KEEP AT LEAST LOW ORDER POPS AREAWIDE THROUGH THE WEEKEND...THEN A DRYING TREND THEREAFTER WITH TEMPS REMAINING CLOSE TO CLIMATOLOGY. && .PRELIMINARY POINT TEMPS/POPS... MAF 62 81 61 82 / 50 30 30 30 CNM 62 83 58 81 / 50 20 20 30 MRF 57 79 55 78 / 40 20 20 20 FST 64 84 60 84 / 40 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 70/70
Hazardous weather outlook, Oct 6, 4:30 AM CDT, 9 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-062000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 AM CDT MON OCT 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE UPPER TRANS PECOS REGION...PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS AND PORTIONS OF SOUTHEASTERN NEW MEXICO. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY THUNDERSTORM. IN ADDITION...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED NORTHEAST OF A ARTESIA NEW MEXICO...BALMORHEA TEXAS...TO SHEFFIELD TEXAS LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 58 min |
| Oct 5, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 63 min |
| Oct 5, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 58 min |
| Oct 5, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 59 min |
| Oct 5, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
| Oct 5, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 44 min |
| Oct 5, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 58 min |
| Oct 5, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 48 min |
| Oct 5, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Oct 5, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 53 min |
| Oct 5, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
| Oct 5, 9:08 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 5, 9:35 PM CDT | Tornado Warning | MAF | Midland | 25 min |
| Oct 5, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 59 min |
| Oct 5, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 61 min |
| Oct 5, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| Oct 5, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 54 min |
| Oct 5, 11:57 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 48 min |
| Oct 6, 12:14 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 61 min |
| Oct 6, 12:20 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 55 min |
| Oct 6, 12:52 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 53 min |
| Oct 6, 1:17 AM CDT | Tornado Warning | MAF | Mitchell | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.